Do I really have oesophageal reflux ?

Eleven years ago I suddenly had pains in my upper back and a very tight feeling in the middle of my chest.. The pain got worse in minutes I was then very sick but only bought up a burning ,sour tasting yellow substance.. As soon as I had been sick the pain went..15 minutes later all the pain and tightness was back I was then sick again.. I carried on like this for over 6 hours... I was put on lanzoprazole 30mg...I've recently been having a lot of trouble with this again... So the doctor has put me on 60mg of lanzoprazole... When I eat I get stomach pains and get incredibly bloated.. And I feel sick a lot .. Is this oesophageal reflux?

10 Replies

  • This doesn't sound like the reflux I get. Have you had an endoscopy or any other hospital tests? If not, it seems your doctor is just guessing what's wrong with you.

    Perhaps you could see a different doctor?

  • Eleven years ago you had vomiting and something is obviously wrong now, but you really need to have some diagnosis of what the underlying cause of your stomach problem is. Having lansoprozole will have reduced your stomach acid, but you will need an investigation to work out what is causing you to feel like you do. An endoscopy would be the normal exploratory procedure - it is a miniature camera put down your throat, from which they would be able to judge how the lining of your stomach and oesophagus look, and whether, for instance, you might have an ulcer.

  • Yes I have had an endoscopy but that was 8 years ago.. I very recently had a camera in my nose to look at my throat because I felt there was something there making it uncomfortable to swallow.. I was told there was redness but nothing remarkable there... Any type of food or drinks makes me immediately bloated and is rather quite painful in the middle of my chest... I'm at my wits end.

  • The redness might suggest some kind of inflammation and irritation, and the normal thing would be for a doctor to prescribe something that would calm it down and give it time to heal. Reflux can have the effect of irritating the oesophagus / throat, so the doctor may have had this in mind when prescribing the different anti-acid medication.

    The feeling in the middle of your chest might be heartburn / the effect of reflux.

    You could try something like Gaviscon to see whether that has an effect on the reflux. It is an alginate and works differently because it creates a protective raft for a few hours and you can buy this over the counter.

    If you have had the new medication and nothing has improved over the last few weeks, then you do need to return to your doctor and go to the next stage of diagnostic investigation.

  • Stomach pains, bloating, nausea and bringing up a burning, sour tasting yellow substance (most probably bile) does not sound like acid reflux. In which case, lansoprazole will have no effect. It could be all sorts of things. As others have already suggested, you need to go back to your doctor for further tests. You should perhaps ask to be referred to a gastroenterologist, if you haven't been already. You may need a CT scan.

  • Thank you for your comment. I have seen a new doctor who has indeed referred me to a specialist and has arranged further investigation of my symptoms.. Such a shame I had to push for this as I'm fed up of having different pills thrown at me. Your comment inspired me to really get something done... So thank you.

  • What you describe sounds exactly the same as I suffer. I have found it is Bile reflux. It can checked by using litmus test strips. Get yourself the test strips. If your chemist can't get them, you can get them on Ebay for about £3. Your saliva should have neutral P.H. a reading of 7. Stomach acid is around 3 to 4. Bile on the other hand Will have a reading of 8 or above. The best way to test is, just before you make yourself sick, lick one end of a test strip. It should not change colour. Then after you have been sick immediately lick the other end. If it goes green you know it is bile. If it goes red then it is acid. From your symptoms would be very surprised if it was not bile. The stomach is not equipped to hold alkali and this is why you get the pain. Vomiting removes the bile for a short time, that is why you feel better straight away. As for the feeling full and bloated, it is probably that the bile has built up in you stomach and there is no acid to digest the food properly. Try eating immediately after being sick. You could try drinking dilute lemon juice to neutralise the alkali. It doesn't work for me, but it might for you. I have found for me the only answer is to just keep drinking coffee, tea would probably be better but tea makes me sick. This keeps the bile diluted and is less harmful when vomited up. I have to keep doing it through out the day as the bile is being constantly produced. Good luck I hope this helps.

  • There is a condition called gastroparesis which has some similarities to your symptoms. If you are diabetic, had previous abdominal or GI surgery, or any history of eating disorders, it is imperative to look this up and see if you think it may be similar.

    Good luck. \wc

  • It probably is? i have back ptains in the middle left side back area. As though

    someone stabbed me. it's a pain to feel. I told the doctor this the other day

    with my first Chemotherapy. They listened critically and said "you are experiencing

    this NOW?" I said No this week in general. They would have totally stopped the

    proceedure, it maybe these kinds of drugs then beginning to dump on you

    irregularly. I sit will pillows and a heating pad it seems to help.


  • What causes the soar back? I have a soar back on the left side about mid

    height that is really starting to bother me when i'm moving around.


You may also like...